Do You Know the Signs of Heroin Use?
There has been a dramatic increase within the past 25 years of prescriptions of oxycodone recommended for long-term use in patients due to changes in government recommendations as well as aggressive marketing via pharmaceutical companies. Not everyone can get their hands on that type of prescription or has a doctor who will prescribe oxycodone prescriptions. The closest a person can reach to the same type of effects produced by oxycodone is heroin. However, heroin is much stronger and it would take higher doses of opioid pain medications to reach the same effects as heroin.
A lot of times people that use heroin used opioid drugs first. Heroin is highly addictive, but use of the drug tends to be difficult to identify. Are you worried that a loved one may be struggling with a heroin addiction? There are warning signs of heroin use as well as symptoms and causes for this type of addiction.
What Are Signs of Heroin Use?
Heroin effects can produce a “downer” sensation that induces a rapid state of relaxation then euphoria due to chemical changes within the pleasure centers of a brain. Heroin blocks the ability of the brain to perceive pain. Abusers of heroin, typically those with a prior drug abuse history, may be able to conceal the signs of heroin use.
Signs of heroin addiction may be difficult to see, but once you start looking for known psychological and physical signs the signs of heroin use become more apparent. Life tends to revolve around heroin and requires substance abuse treatment to really help someone change their life for the better. A few life changes that point to signs of heroin use include being more secretive, skipping family obligations and work and being concerned about money. All of those worries are fueled by the same fear, being able to get more heroin.
Other, more physical signs of heroin use include frequent sedation, track marks, flu-like symptoms and clouded thinking that occurs between heroin doses. After regular use for quite some time a person can become dependent on heroin in a physical manner. This occurs when greater amounts are being taken in order to reach those same pleasurable effects once enjoyed at lower doses.
Signs of Heroin Use Can Have Different Side Effects
Side effects of heroin use can include common to severe side effects along with overdose symptoms. It is important to look for signs of paraphernalia too. Heroin use requires paraphernalia including balloons, baggies, metal or glass pipes, syringes and aluminum foil. The substance itself at the level of street sales may look rose gray, black or brown due to the types of chemicals that could have been added. Heroin can be injected, smoked or sniffed.
The National Institute on Drug Abuse has listed short-term side effects that make it apparent someone is abusing heroin. Those effects can include nausea and vomiting, an initial euphoric rush, severe itching, flushed skin, drowsiness for hours, a slower heart rate after the initial rush, clouded thinking and heaviness of limbs. Watch for any short-term side effects in loved ones and family members and get as much drug information as you can about heroin before approaching someone you believe has a heroin addiction.
Not every user is going to have the same experience when using heroin. Some people may experience atypical side effects. Reactions could be persistent and last a few days. This is usually because the heroin used had other chemicals in it, some of those chemicals could even be poisonous. Atypical effects can include anxiety, palpitations, tremors, shortness of breath, headache, heroine overdose signs and chest pain.
Chances are a user could experience atypical results due to a “bad batch” of heroin. If you notice signs of a heroin overdose, immediate medical attention is needed. Common signs of a heroin overdose include disorientation, bluish nails or lips, delirium, shallow breathing, difficulty breathing, pinpoint pupils, low blood pressure, muscle spasticity, weak pulse, drowsiness or signs of being in a state of coma.